Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Indianapolis, IN

August 29, 2020Boone County, Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 29, 2020, 3:46 AM EDT for Boone County, Montgomery County, Tippecanoe County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 3:46 AM EDT (07:46 UTC)
Expired
Aug 29, 2020, 4:30 AM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KIND 290746
SVRIND
INC011-107-157-290830-
/O.NEW.KIND.SV.W.0124.200829T0746Z-200829T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
346 AM EDT Sat Aug 29 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  South central Tippecanoe County in west central Indiana...
  Northwestern Boone County in central Indiana...
  Northeastern Montgomery County in west central Indiana...

* Until 430 AM EDT.

* At 346 AM EDT, a severe thunderstorm was located 12 miles south of
  Lafayette, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thorntown, Darlington, Linden, New Ross and New Richmond. 

This includes Interstate 74 between mile markers 37 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4021 8669 4018 8669 4018 8663 4013 8653
      3996 8672 4022 8705 4031 8691
TIME...MOT...LOC 0746Z 313DEG 31KT 4024 8695 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
2 follow-up statements
836 
WWUS53 KIND 290804
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
404 AM EDT Sat Aug 29 2020

INC157-290814-
/O.CAN.KIND.SV.W.0124.000000T0000Z-200829T0830Z/
Tippecanoe IN-
404 AM EDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TIPPECANOE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4021 8669 4018 8669 4018 8663 4013 8653
      3996 8672 4012 8692 4021 8681
TIME...MOT...LOC 0804Z 314DEG 38KT 4009 8676 

$$

INC011-107-290830-
/O.CON.KIND.SV.W.0124.000000T0000Z-200829T0830Z/
Boone IN-Montgomery IN-
404 AM EDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR NORTHWESTERN BOONE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 404 AM EDT, a severe thunderstorm was located 8 miles northeast of
Crawfordsville, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thorntown, Darlington and New Ross. 

This includes Interstate 74 between mile markers 37 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4021 8669 4018 8669 4018 8663 4013 8653
      3996 8672 4012 8692 4021 8681
TIME...MOT...LOC 0804Z 314DEG 38KT 4009 8676 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
883 
WWUS53 KIND 290823
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
423 AM EDT Sat Aug 29 2020

INC011-107-290833-
/O.EXP.KIND.SV.W.0124.000000T0000Z-200829T0830Z/
Boone IN-Montgomery IN-
423 AM EDT Sat Aug 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOONE AND
NORTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 430 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4021 8669 4018 8669 4018 8663 4013 8653
      3996 8672 4012 8692 4021 8681
TIME...MOT...LOC 0823Z 313DEG 31KT 3998 8661 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:58 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 29, 1:58 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
158 AM EDT Sat Aug 29 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 141 PM EDT Fri Aug 28 2020

Remnants of Laura will make their way across the southeast third
of central Indiana today, and a cold front will bring the threat
of isolated strong to severe thunderstorms tonight. Lingering
showers will continue through Saturday morning with a lull in
activity by Saturday afternoon except across the far southern
counties. Nonetheless, the shower and thunderstorm threat will
quickly resume again Sunday morning from the southwest as a weak
upper trough moves in ahead of some warm air advection.

&&

.NEAR TERM /Tonight/...
Issued at 700 PM EDT Fri Aug 28 2020

Forecast looks on track with scattered dying convection currently
over southern sections associated with the remnants of Laura and
upstream convection over Iowa that could make it into the Lafayette
area late this evening and overnight. The latter would appear to be
the bigger concern with 50 knot mid level jet approaching from
central Illinois and an increase in 850 millibar inflow combining
to increase wind shear.

Previous discussion follows...

Issued at 141 PM EDT Fri Aug 28 2020

The effects of Tropical Depression Laura have been minimal across
central Indiana so far as it spins into the western Tennessee
Valley. Scattered showers and thunderstorms have been drifting
through the forecast area throughout the day, but they have
remained below severe limits with the main threat being some
localized flooding.

So far, the HRRR has been spot on this afternoon in regard to the
convective trend. Showers and thunderstorms quickly spread across
the southeast third of the forecast area earlier this afternoon,
and current radar mosaic is showing some scattered activity from
bands over northern and southwest portions of central Indiana.
This, too, was well handled by the HRRR. As a result, confidence
has increased in a lull in activity this evening into early
tonight. Will not entirely pull Pops at this time, but will not
rule it out with future forecast updates.

At that point, focus then turns toward an approaching cold front
from the northwest. It's looking like this will be the best shot
for any strong to severe thunderstorms. Without the diurnal
heating though, it is questionable whether these storms will
survive. But, if any do reach strong to severe levels, damaging
winds will be the main threat. The time frame for the frontal
passage will be between Sat 06-09Z across the northern portions of
central Indiana to Sat 09-12Z across the southern counties.

&&

.SHORT TERM /Saturday through Monday/...

Issued at 141 PM EDT Fri Aug 28 2020

Low chances for showers and thunderstorms will linger through
Saturday morning, but the afternoon will be dry across all of
central Indiana. Meanwhile, the heat and humidity will make it
feel like the mid to upper 80s. That trend will change on Sunday
though as temperatures and dewpoints drop into the 70s and 50s,
respectively.

The dry weather will continue into Sunday for most of central
Indiana, except the southern counties where some showers and
thunderstorms will start infiltrating the area. This activity is
expected to spread northeastward across the forecast area on
Sunday evening and night with higher chances for more widespread
activity on Monday.  Temperatures through the period will
generally be below normal.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 141 PM EDT Fri Aug 28 2020

Chances for rain will continue for much of this period as the models
suggest weak forcing features along with a warm and humid air mass
available at the surface.

ECMWF shows mainly a zonal flow in place on Monday night with a weak
short wave passing across the Ohio Valley. Moisture appears to be a
little limited as this feature passes Monday Night. Meanwhile
additional weak short wave are depicted to be ejected from a
deepening trough aloft over the western plains on Tuesday Night into
Wednesday. Again confidence in this type of forcing mechanism is
low...but low chance pops are still warranted.

Best chances for rain look to arrive on Thursday as the previously
mentioned upper trough will drift into the Mississippi Valley along
with a cold front. At this point...several days of warm and humid
southerly flow will have been in play across Indiana...providing
plenty of moisture. Thus with this more organized forcing expected
to arrive...best chances appear to be on Thursday and Thursday night
before dry weather returns with another high pressure system.

&&

.AVIATION /Discussion for the 290600Z TAF Issuance/...
Issued at 158 AM EDT Sat Aug 29 2020

MVFR and IFR ceilings have developed across southern Indiana
including KHUF, and some IFR and lower fog has developed at KBMG.
Based on satellite trends, expect the fog at KBMG to mix higher in
the next hour or so as a cloud deck around 800-1400 ft moves in over
the site. At KIND, satellite shows this deck continuing to move
closer, and expect it to fill in by around 7z. These IFR/lower MVFR
cloud decks to mix higher as the showers/storms and front to the
north move closer as daybreak approaches.

A cold front will drop southeast across the terminals 11z-15z. High
Resolution Rapid Refresh and radar suggest some a few MVFR storms
may drop down southeast along and ahead of the front, and radar
mosaic and current trends show a storm that, if it holds together,
will impact KLAF around 7-8z. Otherwise, any MVFR ceilings will
improve to VFR behind the front.

Winds will be south and southwest less than 10 knots ahead of the
front and northwest 8 to 11 knots or so behind it.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/MK
SHORT TERM...TDUD
LONG TERM...JP
AVIATION...MK/CP
Hazardous weather outlook, Aug 28, 4:44 PM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
444 PM EDT Fri Aug 28 2020

INZ021-031-291000-
Carroll-Howard-
Including the cities of Delphi, Flora, and Kokomo
444 PM EDT Fri Aug 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a chance for thunderstorms today and tonight.
Some severe storms are possible.

Hazards: Damaging winds, locally heavy rainfall, lightning, hail.

Timing: Storms possible through tonight. The best chances for
severe storms will be after midnight.

Discussion: A cold front moving southeast toward central Indiana
could prompt thunderstorm development over central Indiana as it
interacts with a warm and humid environment associated with the
remnants of Laura.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a slight chance for thunderstorms Saturday morning
, then again from Monday through Thursday.

Discussion: A more progressive pattern arrives to start the work
week and keeps thunderstorm chances in the forecast throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

.STORM MOTION STATEMENT...

The expected storm motion is from the southwest around 20 mph today,
and from the west/northwest around 45 mph tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028>030-035>049-051>057-060>065-067>072-291000-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Frankfort, Attica, Covington, Veedersburg,
Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
444 PM EDT Fri Aug 28 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a chance for thunderstorms through tonight.
Isolated severe storms are possible.

Hazards: Damaging winds, locally heavy rainfall, lightning, hail.

Timing: Storms possible today through tonight. The best chances for
severe storms will be after midnight.

Discussion: A cold front moving southeast toward central Indiana
could prompt thunderstorm development over central Indiana as it
interacts with a warm and humid environment associated with the
remnants of Laura.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a slight chance for thunderstorms Saturday morning
and again Sunday (mainly southwest), then chances for storms Monday
through Thursday.

Discussion: A more progressive pattern arrives to start the work
week and keeps thunderstorm chances in the forecast throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.STORM MOTION STATEMENT...

The expected storm motion is from the southwest around 20 mph today,
and from the west/northwest around 45 mph tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 29, 3:02 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
302 AM EDT Sat Aug 29 2020

INZ028-029-035-290745-
Fountain IN-Warren IN-Tippecanoe IN-
302 AM EDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FOUNTAIN...WEST CENTRAL
TIPPECANOE AND WARREN COUNTIES UNTIL 345 AM EDT...

At 301 AM EDT, Doppler radar was tracking a strong thunderstorm over
Talbot, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williamsport, Attica, Shadeland, West Lebanon, Pine Village, State
Line City, Foster, Tab, Rainsville and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4048 8752 4047 8711 4037 8697 4013 8747
      4013 8749 4015 8749 4015 8753
TIME...MOT...LOC 0701Z 333DEG 25KT 4048 8744

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:02 AM EDTSpecial Weather StatementINDWarren43 min
Aug 29, 3:26 AM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren23 min
Aug 29, 4:18 AM EDTSpecial Weather StatementINDHendricks42 min
Aug 29, 4:50 AM EDTSpecial Weather StatementINDPutnam25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.